Systemic allergic reactions to hymenoptera, including wasps, bees and ants, occur in approximately 0.5% of the population . Such reactions are frequently life-threatening, and the risk of recurrence is high. Specific immunotherapy, which is performed by administering gradually increasing doses of venom derived from the culprit insect, is effective in reducing the recurrence of systemic reactions and improves quality of life . It is thus the standard of care for individuals who have had moderate or severe systemic reactions and are at risk of further exposure to stings. Studies of death attributable to stinging insect allergy provide evidence that it is older people, and those with co-morbidities, who are most at risk. The older age group is therefore the one at greatest risk from severe adverse outcomes of anaphylaxis.
Immunotherapy, however, carries a risk of triggering a systemic reaction. Rates of systemic reactions are variable, affecting from 0% to 46% of patients [3-5]. Reactions are more likely to occur during the initial, up-dosing phase of the immunotherapy protocol. Reaction rates are higher with honeybee venom than vespula venom, and vary according to the immunotherapy protocol used, the purity of the venom and patient characteristics, such as age and gender [3, 5]. There has been some controversy in the past regarding the potential for certain medications to increase the risk of a severe reaction during immunotherapy. Two articles in this edition of the journal address this issue. The article by Stoevestandt et al. addresses the question of whether patients taking angiotensin-converting enzyme inhibitors (ACEIs) and beta-blockers are at higher risk of severe reactions during the up-dosing phase of Hymenoptera venom immunotherapy . The article by Ruëff et al. addresses risk factors for failure of VIT in the longer term by assessing reaction rates to in-hospital sting challenge during the maintenance phase .
ACEIs and beta-blockers are widely used for the treatment of hypertension and have a firmly established mortality benefit in patients with left ventricular failure and ischaemic heart disease . However, it is well recognized that ACEIs may cause angioedema in the absence of an allergic trigger and that beta-blockade may exacerbate cardiovascular manifestations and complicate the management of anaphylaxis. ACEI-induced angioedema occurs due to the impaired metabolism of bradykinin, which functions as a vasodilator. Angioedema is not as strongly associated with drugs which cause angiotensin receptor blockade . Thus, there is concern that individuals taking ACEIs may have an exaggerated or more severe allergic response on allergen exposure and that these medications should be replaced by alternative agents, such as angiotensin receptor blockers (ARBs) in patients receiving Hymenoptera immunotherapy. Indeed there are case reports of patients treated with ACE inhibitors having severe life-threatening reactions during venom immunotherapy [10, 11]. The potential risk posed by ACEIs, as well as beta-blockers, although not supported by systematic evidence, has been reflected in European and US guidelines for Hymenoptera immunotherapy, which suggest switching patients to alternatives during the up-dosing phase [12, 13]. This is not specifically addressed in British guidelines .
The concern regarding risk of exacerbation of allergic reactions is not limited to ACEIs and beta-blockers. A recent observational study of emergency department presentations for allergic reactions, not confined to hymenoptera reactions, has shown a trend towards increased organ system involvement and a higher likelihood of hospitalization in patients receiving ACE inhibitors and beta-blockers; however, this effect was seen also in patients receiving anti-hypertensives of any kind . These findings led the authors to postulate that it is the underlying disease necessitating the use of cardiovascular medications which may be the risk factor for the severe reaction, rather than the medications themselves.
Stoevestandt et al. report a single-centre observational cohort study of 743 individuals, who underwent 775 cycles of honey bee (145) and/or vespula (630) immunotherapy. The practice was to maintain patients already on ACEI therapy, which constituted 11.7% of the study group. In this large group of patients, there was no increase in the rate of systemic reactions in the group taking ACE inhibitors, nor was there an increased rate of systemic allergic reactions in the group of patients maintained on beta-blockade, but there were only 23 patients in that group, so the significance of that outcome is less certain. Overall, the rate of objective systemic reaction was low at 3.0%, though subjective systemic reactions were more common at 11.7%.
This paper raises questions which challenge current recommended practice and some clinical precautions. Since vespula venom is usually associated with a lower burden of systemic reactions, the application of these findings to those receiving honeybee venom is less certain, especially given the smaller numbers of patients receiving ACEI and honeybee venom immunotherapy. In this study, the small number of patients receiving beta-blockade may also raise some questions regarding the use of these medications during up-dosing venom immunotherapy given the strong theoretical risk of blockage of the therapeutic effects of adrenaline if required.
In contrast to the reported safety of ACEIs in the up-dosing phase, the Ruëff study suggests a higher rate of late failure amongst patients taking ACEI. Her group observed the response of 1503 subjects to sting challenge during maintenance immunotherapy. Thirty patients were taking ACEIs at the time of challenge, of whom six had a systemic reaction to challenge, with a statistically significant odds ratio of 5.24. Of particular note, however, is that those individuals who continued taking ACEIs had been assessed as being unable to cease the treatment for the challenge, suggesting that they were likely to have been suffering from significant cardiovascular comorbidity. The modelling performed in this study further suggested protective factors for systemic reaction of a longer duration of therapy and a higher maintenance dose of venom.
These studies give somewhat conflicting results regarding the use of ACE inhibition during VIT. The Stoevestandt paper supports the safety of these medications during up-dosing, but their subjects are likely to have had fewer comorbidities than the group in Ruëff's study. It is likely that ACE inhibition may indeed be safely continued during up-dosing, but the possibility of an increased risk of systemic reactions should be considered at subsequent stings.
Further prospective studies are required to provide a definitive answer, however taken together, these two studies suggest that insect sting, as opposed to immunotherapy, may pose a higher risk for systemic reaction in those who are taking ACE inhibitors. In such individuals, consideration of a higher maintenance venom dose and longer duration of immunotherapy may be the most appropriate practice to provide protection from severe reactions.
Conflict of interests: The authors declare no conflict of interest.